North Dakota, 2021

Damaging Wind in North Dakota, August 26, 2021

August 26, 2021 · NWS BIS · 1 event in 1 county or zone

A short wave-trough moving through the region resulted in thunderstorms developing mainly over western South Dakota, but a few storms developed over far southwest North Dakota in an area of elevated instability. One storm became severe, producing a 60 mph wind gust at the Hettinger Airport in Adams County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A short wave-trough moving through the region resulted in thunderstorms developing mainly over western South Dakota, but a few storms developed over far southwest North Dakota in an area of elevated instability. One storm became severe, producing a 60 mph wind gust at the Hettinger Airport in Adams County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 25, 10:00 PM MST, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 25, 10:00 PM MST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1200 AM CDT Thu Aug 26 2021

.UPDATE...
Issued at 1156 PM CDT Wed Aug 25 2021

Made some minor adjustments to pops and sky cover to account for
lingering showers east and approaching thunderstorms in the
southwest.

UPDATE Issued at 942 PM CDT Wed Aug 25 2021

No significant updated this evening. We again used a blend of
models for pops through 12 UTC Thursday. This brings likely pops
into the southwest around 06 UTC and spreads them north and east,
mainly along and south of the I-94 corridor, with the likely pops
moving into the Mandan and Bismarck areas around 09 UTC and
Jamestown around 12 UTC. For the most part, likely pops were
limited to along and south of the Highway 200 corridor, with
mainly slight chance to chance pops over the Highway 2 corridor
from Williston to Minot. There were no updates to qpf as many of
the 00 UTC Suite of products are yet to arrive. However, looking
at the CAMS and comparing them to earlier this evening and even
last night, you can definitely see the southward trend. It looks
like the strongest forcing and warm advection remains to our
south, with less of a chance along and north of the I-94 corridor
to tap into that instability aloft. Thus the higher QPF, and
better chances of strong to severe storms look to remain along the
southern tier counties of the southwest and south central. We
think there will still be precipitation along and north of the
Interstate, but think higher amounts will definitely be farther
south, and amounts will taper quickly as you go north of the
Interstate. Updated text products will be out shortly.

UPDATE Issued at 633 PM CDT Wed Aug 25 2021

Continued weak warm advection is producing isolated to scattered
showers and a few thunderstorms from northwest into central ND.
This area will continue to track eastward through the early
evening. The main feature will be late tonight through Thursday
morning as a shortwave currently over the Northern Rockies moves
across the Northern High Plains tonight in combination with
strong warm air advection/isentropic lift also developing over
western and eventually central North Dakota. Latest CAMS indicate
scattered to numerous showers and thunderstorms developing over
eastern Mt/western ND late this evening and propagating eastward
across mainly the southern ND as well as northern SD. The main
question will be whether or not a good amount of elevated
instability can be utilized. If so, with around 50 kts of bulk
shear situated over the entire forecast area, the threat of severe
convection will be greater. The scattered to numerous showers and
thunderstorms looks to be high tonight, but there is quite a bit
of uncertainty whether or not the severe threat will be realized.
Thus the marginal SPC Risk. For the early evening update, besides
the tweaks for the early evening shower activity northwest and
central, we utilized a general blend of short term guidance. Not a
lot of changes, but perhaps a little more focus on the southwest
and central with the highest pops.

UPDATE Issued at 446 PM CDT Wed Aug 25 2021

Made some minor adjustment to shower and isolated thunder activity
moving along the I94 corridor in south central ND. There has been
some thunder with this activity.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 252 PM CDT Wed Aug 25 2021

The main focus of the short term forecast is widespread showers and
thunderstorms across most of the area tonight through Thursday, with
some strong to severe thunderstorms possible.

The synoptic pattern this afternoon was characterized by quasi-zonal
flow across North Dakota, downstream of a deepening trough across
the western CONUS and north of a broad upper high extending
across the Southern Plains. At the surface, surface high pressure
was centered across Saskatchewan and Manitoba, stretching south
into northern North Dakota, with light winds across much of the
forecast area. Early this afternoon, a few isolated thunderstorms
were moving east in southwest North Dakota, with some more
scattered radar returns along the ND/SD state line. These are
likely coming from an area of low level warm air advection,
although with very limited instability these weak storms are not
expected to last long. Afternoon highs will range from the lower
60s near the Turtle Mountains to the upper 70s far southwest.

Tonight, flow aloft turns southwesterly with a modest shortwave
approaching the forecast area. Chances for showers and
thunderstorms begin in the southwest around midnight, with more
substantial warm air advection and frontogenesis increasing
through the overnight hours. The low level jet strengthening will
also reinforce convective development, so there is high confidence
in showers and thunderstorms forming and expanding through the
southwest and south central. Chances decrease to the north.

Confidence in the severe potential overnight tonight and into the
morning is another question. Guidance is advertising mid level
height falls and bulk shear on the order of 50 knots, but
instability looks to be pretty limited overnight and into Thursday
morning, with the 12Z HREF showing the bulk of MUCAPE greater
than 1000 J/kg staying south of the ND/SD state line until later
in the day Thursday. Thinking that there is a window for storms to
become strong to severe, but will likely be limited to our
southern tier of counties, unless guidance is wrong on the
northern extent of the better instability and/or storms can tap
into isolated pockets of elevated instability. Gusty winds and
small hail will be possible with any strong storms.

Locally heavy rainfall is possible with any of the stronger showers
and thunderstorms, with ensemble mean PWAT values around the 90th
percentile, per SPC sounding climatology. The potential for
training storms and heavy rainfall has been discussed, although
with no substantial boundary for shear to be parallel from and
relatively fast storm motion, concern for substantial flooding
issues is low at this point.

The current expectation is the overnight and early morning wave to
move out of the central and east by late Thursday morning, with a
lull in precipitation during the afternoon ahead of another
shortwave. Expect PoPs to increase from west to east through the
evening and overnight as widely scattered thunderstorms develop
in Montana and move into western North Dakota. Strong shear will
still be present, although instability might again be the limiting
factor in regards to storms becoming severe. Highs on Thursday
are only expected to be in the widespread 60s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 252 PM CDT Wed Aug 25 2021

The extended forecast is highlighted by cooler temperatures and
widespread chances for showers and thunderstorms through Saturday,
followed by warmer and drier conditions to start next week.

Chances for showers and thunderstorms will continue through the
morning on Friday in the wake of Thursday's shortwave, with a lull
in precipitation during midday, especially in southern North
Dakota. Southwest flow aloft sharpens on Friday in response to the
deepening upstream trough over the Northern Rockies.
Southeasterly return flow associated with a surface low over
Montana will bring temperatures back to the mid 70s to lower 80s
in the southwest and south central. Precipitation chances then
increase in the afternoon and evening starting in the west, as the
trough base approaches and mid level height falls increase. There
is potential for strong to severe storms, mainly in the south
where instability is higher and deep layer shear is a bit
stronger.

Chances for showers and thunderstorms will persist through
Saturday, especially in central and eastern portions of the
forecast area as the upper trough moves overhead and off to our
east. Skies will clear and rain chances will end from west to east
Saturday evening, with a dry day expected on Sunday as upper flow
flattens out. This upper air pattern continues through the
beginning of the work week with highs back in the mid 70s to mid
80s. As weak impulses move through the flow and troughing begins
to deepen upstream, we could see some chances for precipitation
emerge midweek, but nothing consistent in guidance at this point.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1156 PM CDT Wed Aug 25 2021

VFR conditions to begin the 06Z TAF period. Surface flow will be
mainly easterly, and will increase on Thursday. Scattered to
numerous showers and thunderstorms are moving into far southwest
ND at this time and will move west to east across the Southern
TAF sites late tonight through Thursday morning. Strong erratic
winds and MVFR-IFR ceilings/vsbys can expected in any storms
that affects these TAF sites. Scattered showers and isolated
thunder could impact the northern TAF sites as well. MVFR to IFR
ceilings are forecast to develop over much of western and central
ND Thursday morning and could remain at TAF sites through much of
the day and into the evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...TWH
SHORT TERM...MJ
LONG TERM...MJ
AVIATION...TWH
Hazardous weather outlook, Aug 25, 10:03 PM MST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1203 AM CDT Thu Aug 26 2021

NDZ031>037-040>048-050-051-270515-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
1203 AM CDT Thu Aug 26 2021 /1103 PM MDT Wed Aug 25 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered to numerous showers and Thunderstorms are expected late
tonight. A few thunderstorms may be strong to severe with quarter
size hail and winds to 60 mph. Storms may also produce locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are likely on Thursday and Friday. A few storms may
become strong to severe. Storms may also produce locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail, damaging winds, and
heavy rain amounts in the upcoming days.

NDZ001>005-009>013-017>023-025-270515-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-
1203 AM CDT Thu Aug 26 2021 /1103 PM MDT Wed Aug 25 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered showers and isolated thunderstorms are expected late
tonight. Severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 25, 11:58 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1258 AM MDT Thu Aug 26 2021

NDZ043-260730-
Bowman ND-
1258 AM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southeastern Bowman
County through 130 AM MDT...

At 1258 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of North Cave Hills, or 17 miles south of Bowman,
moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bowman Haley Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4595 10357 4613 10342 4598 10300 4594 10308
TIME...MOT...LOC 0658Z 216DEG 18KT 4594 10343

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

GALE

The radar

The Bismarck radar (KBIS), 167 km away, was scanning. The volume nearest the first event began at 08:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
August 26, 1:06 AM MST to 1:09 AM MST
Where
Adams County, Hettinger Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
46.020, -102.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977733.